Nebraska, 2006

Hail and Damaging Wind in Nebraska, June 20, 2006

June 20, 2006 · NWS GID · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 20, 6:58 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 6:58 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
758 PM CDT TUE JUN 20 2006

.DISCUSSION...UPDATED THE ZONE FORECAST FOR SEVERE THUNDERSTORM
WATCH BOX 524 ISSUED FOR PORTIONS OF THE HIGH PLAINS OF
COLORADO...KANSAS...AND NEBRASKA UNTIL 3 AM CDT AND 2 AM MDT.

&&

.PREV DISCUSSION... (ISSUED 257 PM CDT TUE JUN 20 2006)

SHORT TERM...SURGE OF SOUTHWEST WINDS AND DRY AIR OVER SOUTHERN
CWFA HAS SENT TEMPERATURES OVER 100 DEGREES THERE. WEAK BOUNDARY
HUNG TO THE NORTH...AND MOISTURE HAS POOLED ALONG IT THROUGH THE
CENTRAL AND NORTHERN CWFA...WITH DEWPOINTS IN THE 60S.

TONIGHT...MAIN ISSUE IS TRACKING THUNDERSTORMS FROM THE FRONT
RANGE EAST. CHEYENNE RIDGE SEEMS TO BISECT PRETTY GOOD LOW LEVEL
MOISTURE FROM WESTERN NEBRASKA INTO NORTHEAST COLORADO. DIURNAL
STORMS FIRING OFF THE HIGH TERRAIN...BUT NOT EASY TO PICK OUT
ANY DISTINCT WAVE JUST YET. AREA IN FAVORED RIGHT REAR QUAD OF
A H25 JET NOW...AND THAT MAY BE ENOUGH. WHAT SEEMS REASONABLE IS
THUNDERSTORMS TO GEL INTO SOME SORT OF MCS LATE THIS EVENING
AND IMPACT THE CWFA OVERNIGHT. HAVE FAVORED A MIDDLE GROUND POP
OVER THE MIDDLE CWFA. EXPECT THINGS TO HOLD OFF AS A PRETTY
STRONG CAP IS STILL IN PLACE...AS EVIDENCE ON THE 19Z LBF SOUNDING.
MASSIVE CAP.

MOP UP DUTY EARLY WEDNESDAY...AS CONVECTION HELPS PUSH THE
FRONT SOUTH. NEXT ROUND OF THE THUNDERSTORMS WILL IMPACT THE
KANSAS COUNTIES MORE SO THURSDAY NIGHT...AND THE NAM IS HOLDING
ONTO A SLOW MOVING ALL DAY RAIN EVENT. HAVE CONTINUED WITH THE
LOWER TEMPERATURES OF HIGHS NEAR 80. RIGHT REAR QUAD OF H250
QUITE NICELY LOCATED AS WELL...AND THAT TENDS TO BE VERY
EFFICIENT IN PRECIPITATION ENHANCEMENT.

LONG TERM...12Z FRIDAY THROUGH TUESDAY. THE PERIOD BEGINS WITH
STRONG RIDGING ALOFT OVER THE SOUTHWESTERN U.S. RESULTING IN A
WEST-NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS. SURFACE HIGH
PRESSURE MOVING FROM CENTRAL NEBRASKA TO THE EASTERN PORTION OF THE
STATE THROUGHOUT THE DAY WILL INDUCE A LOW LEVEL SOUTHERLY FLOW OVER
WESTERN AND CENTRAL PORTIONS OF NEBRASKA WITH THETA-E ADVECTION
ENSUING IN THE SAME GENERAL VICINITY. AFTERNOON TEMPERATURES WILL
GENERALLY RISE INTO THE MID TO UPPER 80S. A LOW LEVEL JET DEVELOPING
ACROSS THE AREA DURING THE EVENING HOURS WILL INTERACT WITH THE
ADDITIONAL MOISTURE IN THE AREA AND THIS WILL CAUSE WIDELY SCATTERED
NOCTURNAL CONVECTION TO ROLL OFF OF THE HIGH PLAINS AND PASS THROUGH
OUR REGION FRIDAY NIGHT. AT THE SAME TIME...A WEAK COLD FRONT WILL
APPROACH FROM THE NORTH. THIS FRONT WILL SLIDE ACROSS CENTRAL
NEBRASKA ON SATURDAY AND THIS WILL CONTINUE WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS. IT WILL ALSO BRING SOMEWHAT LOWER DAYTIME HIGH
TEMPERATURES IN THE LOWER TO MID 80S RANGE. CHANCES OF PRECIPITATION
WILL WIND DOWN SATURDAY NIGHT AS A STABLE LOW LEVEL NORTHERLY FLOW
PUSHES HIGHER THETA-E/DEW POINT VALUES TO THE SOUTH.

THE SUNDAY THROUGH TUESDAY PERIOD IS EXPECTED TO BE DRY AS THE UPPER
RIDGE OVER THE SOUTHWESTERN U.S. GROWS NORTH AND WESTWARD WHICH WILL
CAUSE OUR UPPER FLOW TO BECOME MORE NORTHERLY. THE POST-FRONTAL
STABLE LOW LEVEL NORTHERLY FLOW WILL PERSIST THROUGH THE DAY ON
SUNDAY AND DAYTIME HIGH TEMPERATURES WILL BE VERY SIMILAR TO VALUES
SEEN ON SATURDAY. LITTLE CHANGE WILL BE SEEN IN DAYTIME HIGH
TEMPERATURES ON MONDAY AND TUESDAY WITH TEMPERATURES MAINLY IN THE
MID 80S BOTH DAYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Jun 20, 7:10 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT TUE JUN 20 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
810 PM CDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 10 PM...AND
SPREAD EAST OVERNIGHT. THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS IN EXCESS OF 60 MPH...ALONG WITH QUARTER SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY THROUGH FRIDAY
NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...PARTICULARLY ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Jun 20, 8:19 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT TUE JUN 20 2006

NEZ082-210245-
FURNAS-
919 PM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF HENDLEY...OR 11 MILES NORTH OF
NORTON...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HENDLEY AT 925 PM CDT...
  BEAVER CITY AT 940 PM CDT...
  HOLLINGER AT 945 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN SOUTHERN FURNAS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN
Special weather statement, Jun 20, 8:36 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT TUE JUN 20 2006

NEZ083-210300-
HARLAN-
936 PM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARLAN COUNTY...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORLEANS...OR 19 MILES SOUTH OF HOLDREGE...
AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HUNTLEY AT 955 PM CDT...
  RAGAN AT 1000 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HEINLEIN
Special weather statement, Jun 20, 8:40 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT TUE JUN 20 2006

NEZ084-210315-
FRANKLIN-
940 PM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FRANKLIN COUNTY...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REPUBLICAN CITY...OR 21 MILES SOUTH OF
HOLDREGE...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  NAPONEE AT 945 PM CDT...
  BLOOMINGTON AT 955 PM CDT...
  FRANKLIN AT 1005 PM CDT...
  HILDRETH AT 1010 PM CDT...
  UPLAND AT 1015 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 8:59 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT TUE JUN 20 2006

NEZ083-210330-
HARLAN-
959 PM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARLAN COUNTY...

AT 957 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ORLEANS...OR 18 MILES SOUTH OF HOLDREGE...
AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HUNTLEY AT 1015 PM CDT...
  RAGAN AT 1025 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 9:18 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1018 PM CDT TUE JUN 20 2006

NEZ074-075-084-085-210345-
ADAMS-FRANKLIN-KEARNEY-WEBSTER-
1018 PM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ADAMS...FRANKLIN...KEARNEY AND WEBSTER COUNTIES...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AYR TO HILDRETH TO 7
MILES SOUTH OF WILCOX...AND MOVING SOUTHEAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  AYR AT 1025 PM CDT...
  CAMPBELL AT 1030 PM CDT...
  BLADEN AT 1035 PM CDT...
  BLUE HILL AT 1040 PM CDT...
  ROSEMONT AT 1045 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 20, 9:29 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT TUE JUN 20 2006

NEZ076-210400-
CLAY-
1029 PM CDT TUE JUN 20 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CLAY COUNTY...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR GLENVIL...OR 12 MILES SOUTHEAST OF
HASTINGS...AND MOVING EAST AT 40 MPH.

* THE THUNDERSTORMS WILL BE NEAR...
  FAIRFIELD AT 1035 PM CDT...
  CLAY CENTER AT 1040 PM CDT...
  EDGAR AT 1045 PM CDT...
  SARONVILLE AT 1050 PM CDT...
  SUTTON AT 1055 PM CDT...

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN CLAY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

The radar

The Grand Island radar (KUEX), 20 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 20, 9:29 PM CST
Where
Adams County, 5 mi S of Holstein
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -98.650

Hail, Adams

When
June 20, 9:35 PM CST
Where
Adams County, Ayr
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -98.417

Hail, Webster

When
June 20, 11:10 PM CST
Where
Webster County, 2 mi W of Red Cloud
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.100, -98.567

Hail, Webster

When
June 20, 11:20 PM CST
Where
Webster County, Red Cloud
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -98.533

Thunderstorm Wind, Webster

When
June 20, 11:30 PM CST
Where
Webster County, 2 mi W of Red Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.100, -98.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520974, 5520975, 5520976, 5520977, 5520978.